Alert archive / Missouri / River Flood Warnings in 2014

River Flood Warning 64, NWS Kansas City, MO

June 21, 2014Atchison County, Holt County, Missouri

NWS Kansas City, MO issued this river flood warning at Jun 21, 2014, 8:19 AM CDT for Atchison County, Holt County, Missouri. It took effect at Jun 21, 2014, 11:40 AM CDT. It was in force for 29 hr.

The area

The outline as issued.

The facts

Issued
Jun 21, 2014, 8:19 AM CDT (13:19 UTC)
In effect from
Jun 21, 2014, 11:40 AM CDT
Expired
Jun 22, 2014, 5:00 PM CDT
In force
29 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Atchison County, MO, Holt County, MO

The radar

The Omaha radar (KOAX), 136 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tarkio River near Fairfax (FFXM7).

Action stage
12 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06813000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WGUS43 KEAX 211319
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
819 AM CDT SAT JUN 21 2014
  

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...

  Tarkio River at Fairfax affecting Atchison and Holt Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC005-087-221319-
/O.NEW.KEAX.FL.W.0064.140621T1640Z-140622T2200Z/
/FFXM7.1.ER.140621T1640Z.140621T1800Z.140621T2200Z.NO/
819 AM CDT SAT JUN 21 2014

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Tarkio River at Fairfax.
* from this morning to Sunday afternoon.
* At  7:15 AM Saturday the stage was 15.0 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 17.6 feet by this afternoon. The river will fall 
  below flood stage by late this afternoon.
* At 17.0 feet...Low-lying farm fields begin to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tarkio River
  Fairfax         17   15.0   Sat 07 AM   17.6 this afternoon
     
&&
  
LAT...LON 4044 9543 4044 9534 4018 9538 4019 9546

  

$$
1 follow-up statement
651 
WGUS83 KEAX 211715
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
1215 PM CDT SAT JUN 21 2014
   

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Tarkio River at Fairfax affecting Atchison and Holt Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC005-087-211745-
/O.CAN.KEAX.FL.W.0064.000000T0000Z-140622T2200Z/
/FFXM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1215 PM CDT SAT JUN 21 2014

The Flood Warning is cancelled for
  The Tarkio River at Fairfax.
* At 11:15 AM Saturday the stage was 13.3 feet.
* Flood stage is 17.0 feet.
* Forecast...The river crested below flood stage at 15.1 feet. The 
  river will continue to fall to 9.7 feet by Sunday morning.
* At 17.0 feet...Low-lying farm fields begin to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tarkio River
  Fairfax         17   13.3   Sat 11 AM   12.7 this afternoon
     
&&
  
LAT...LON 4044 9543 4044 9534 4018 9538 4019 9546

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jun 21, 6:25 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 21, 6:25 AM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 AM CDT Sat Jun 21 2014

.DISCUSSION...
Issued at 350 AM CDT SAT JUN 21 2014

The convection in northwest Missouri has significantly diminished in
the last few hours as outflow raced out ahead of the system. Radar
indicated 4+ inches fell over northern Atchison County MO in only a
few hours time. There have not been any reports of flash flooding so
the warning has been canceled. Still will have hydrology concerns on
the main stem of the Missouri River for the next few days as water
from upstream continues to move into the basin.

The convective complex will continue to weaken this morning as the
cold pool dominates...sending outflow into the metro KC area around
sunrise.

There will not be any relief from the heat in the near term as nose
of thermal ridge edges into the region and air mass remains tropical
and warm. Under sunshine in most areas...temperatures will reach into
the lower 90s. With CAPE values around 1500-2000 J/Kg this afternoon
and decent heating...may see some isolated storms...mainly in
northern zones where there may be some left over boundaries to focus
convection on. Shear will continue to be very weak so main threat
will be heavy rain on top of saturated ground.

The more likely chance for precipitation will be Sunday afternoon as
a weak wave moves in the quasi zonal flow towards the area. As the
wave deepens and reaches the area expect storms to organize from the
west northwest and models favor a linear evolution as a front pushes
into the area Sunday evening. GFS advertises some prefrontal
convection late in the morning on Sunday...while the ECMWF holds off
until the front is closer late Sunday night. Expect heavy rain and
flooding to be a significant threat late Sunday through Monday as
more than one wave moves through the area into the very moist
tropical airmass in place.

By Tuesday morning...precipitation should be ending from west to east
as upper flow turns more northwesterly and drier air moves into the
region. Temperatures will moderate as well as ridging builds to the
west and ushers in cooler air for mid week. This ridging is weak and
progressive so there will be more chances for precipitation on
Thursday as weak waves move through the flow. Late in the week a deep
trough and associated strong pacific jet move into the west coast of
the US and bring upper cyclonic flow back into the midwest. ECMWF is
more amplified with the flow by the end of the week and into next
weekend so confidence is low with the current disagreement between
GFS and ECMWF.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 625 AM CDT SAT JUN 21 2014

VFR conditions are expected to persist through the forecast period at
all TAF sites. A few scattered storms are possible over far northern
and northeast Missouri this afternoon into the evening, but should
not impact TAFs. Winds will increase out of the south southwest by
late morning, but should remain around or less than 10 kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Adolphson
AVIATION...Laflin
Hazardous weather outlook, Jun 21, 5:03 AM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 AM CDT SAT JUN 21 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
503 AM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...SOME OF
 WHICH COULD BECOME STRONG TO SEVERE ACROSS FAR NORTHERN AND
 NORTHEAST MISSOURI. GUSTY WINDS AND HAIL UP TO 1 INCH WILL BE THE
 MAIN THREAT WITH ANY STRONGER STORMS...AS WELL AS BRIEFLY HEAVY
 RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH MIDDLE
 NEXT WEEK. NO ORGANIZED SEVERE WEATHER IS ANTICIPATED...BUT HEAVY
 RAIN SUNDAY NIGHT INTO MONDAY MAY LEAD TO LOCALIZED FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 10:07 PM CDTSpecial Weather StatementEAXAtchison, Nodaway38 min
Jun 20, 11:54 PM CDTSpecial Weather StatementEAXAtchison36 min
Jun 21, 12:33 AM CDTFlash Flood WarningEAXAtchison4 hr

Nearby

River Flood Warnings in Missouri, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.